Safe Surf Rated Back To Home Page Family Friendly Site
About
Bradford
  HIV/AIDS
Articles
  Alternative
Therapies
  HIV/AIDS
Videos
  HIV/AIDS
Links
  HIV/AIDS
News

Introduction:
Positively Positive
- Living with HIV
  Out
About
HIV
  Resume/
Curriculum Vitae:
HIV / AIDS Involvements
  Biography   HIV/AIDS
News Archive
HIV/AIDS News Bradford McIntyre
   



CATIE News - Decreased levels of vitamin D may occur with efavirenz exposure

2010 Oct 12 - Vitamin D is needed to help the body absorb calcium and maintain the strength of muscles and bones. This vitamin also has other effects-on the immune system-that are not well understood. Indeed, in the time before antibiotics were available, vitamin D was used as a treatment for tuberculosis.

Vitamin D is made after the skin is exposed to sunlight. However, people who live in cold climates or who do not get sufficient exposure to the sun can develop vitamin D deficiency. Although vitamin D can also be found in oily fish, as well as in eggs and milk that are enriched with the vitamin, food sources are unlikely to provide sufficient vitamin D for the average person.

Vitamin D in people with HIV

Several studies have found that vitamin D deficiency is common in people with HIV infection, particularly in the winter months and in dark-skinned people (dark skin takes much longer to make vitamin D than light skin). But studies have also found vitamin D deficiency in HIV-positive people who live in tropical countries such as Brazil, India and Tanzania.

Reports in the past two decades have noted that vitamin D deficiency can occur in people who do or do not use anti-HIV therapy (commonly called ART or HAART). However, in the past several years there have been increasing reports linking less-than-normal levels of vitamin D to the anti-HIV drug efavirenz (Sustiva, Stocrin and in Atripla). In one study, the risk of vitamin D deficiency rose significantly after exposure to the non-nuke efavirenz. In a second study, exposure to efavirenz and to AZT (zidovudine, Retrovir) was also associated with decreased levels of vitamin D. This study found that switching patients from efavirenz to a regimen of darunavir-ritonavir (Prezista-Norvir) was associated with improved vitamin D levels. In this CATIE News bulletin we report on the first of these studies, while in subsequent CATIE News we will report on the second study and explore possible implications.

Study details

Researchers at Case Western Reserve University in Cleveland, Ohio, analysed stored blood samples that were taken as part of a study on bone health in people initiating ART. Blood samples were also collected between six and 12 months after the people began ART.

The study team analysed results from 51 participants who started therapy with an efavirenz-based regimen and 36 others who started therapy based on other anti-HIV drugs.

At the start of the study, the average profile of the 87 participants was as follows:

  • 25% female, 75% male
  • age - 35 years
  • CD4+ count - 170 cells
  • viral load - 80,000 copies/ml
  • 33% of participants had a vitamin D deficiency; this was more common among people of colour

Results-Changes in vitamin D levels with efavirenz

Blood samples taken an average of 250 days after participants began ART revealed that vitamin D levels fell by about 20% in efavirenz users. Among people who did not use efavirenz, vitamin D levels rose slightly (by 2%). This difference was statistically significant.

The following additional factors had no significant impact on vitamin D levels:

  • CD4+ count
  • length of time on ART
  • choice of nukes (nucleoside analogues) in one's regimen

After adjusting their calculations and taking into account several factors (pre-ART vitamin D levels, race/ethnicity, season when blood was drawn) researchers found that there was a statistically significant increased risk of developing vitamin D deficiency in efavirenz users compared to participants who did not use efavirenz.

Why vitamin D?

After sunlight hits the skin, the process of creating vitamin D in the body begins; pre-vitamin D molecules are gradually converted into vitamin D 2 and finally the active form of vitamin D-vitamin D 3 -by several enzymes.

The reason(s) for the association between efavirenz exposure and reduced vitamin D levels is not clear. However, perhaps clues may come from drugs used to treat other health conditions. Vitamin D deficiencies have also been found in people who take anti-seizure drugs. These drugs interfere with enzymes in the cytochrome P450 family that can shift vitamin D production into an inactive form. It is possible that efavirenz also  has this effect.

Caution needed

The present study has several limitations, perhaps the most serious of which is that it was not a randomized, controlled clinical trial. As such, unexpected biases may occur when interpreting the data. The study authors attempt to correct for such problems but may not have dealt with every potential cause of bias.

It should be noted that although vitamin D levels fell with exposure to efavirenz, the clinical implications of this in the short-term are not clear. For instance, no data on fractures were collected nor were assessments of bone mineral density done. At any rate, short-term changes in vitamin D are unlikely to have any meaningful impact on bone health for the average HIV-positive person.

Because of the study's design, researchers cannot prove that exposure to efavirenz caused vitamin D deficiency.

What the present study does do is send a signal-a possibility that the use of efavirenz may, in some people, be linked to vitamin D deficiency. That signal has been strengthened by a recent report from a randomized clinical trial, which you can read about in the upcoming CATIE News story: "Study finds replacing efavirenz with darunavir improves vitamin D levels."

-Sean R. Hosein

REFERENCES:

  1. Haug CJ, Aukrust P, Haug E, et al. Severe deficiency of 1,25-dihydroxyvitamin D 3 in human immunodeficiency virus infection: association with immunological hyperactivity and only minor changes in calcium homeostasis. Journal of Clinical Endocrinology and Metabolism. 1998 Nov;83(11):3832-8.
  2. Conrado T, Miranda-Filho Dde B, Bandeira F. Vitamin D deficiency in HIV-infected individuals: one more risk factor for bone loss and cardiovascular disease? Arquivos Brasileiros de Endocrinologia e Metabologia. 2010 Mar;54(2):118-22.
  3. Paul TV, Asha HS, Thomas N, et al. Hypovitaminosis D and bone mineral density in human immunodeficiency virus-infected men from India, with or without antiretroviral therapy. Endocrine Practice. 2010 Jul-Aug;16(4):547-53.
  4. Wasserman P, Rubin DS. Highly prevalent vitamin D deficiency and insufficiency in an urban cohort of HIV-infected men under care. AIDS Patient Care and STDs. 2010 Apr;24(4):223-7.
  5. Mueller NJ, Fux CA, Ledergerber B, et al. High prevalence of severe vitamin D deficiency in combined antiretroviral therapy-naive and successfully treated Swiss HIV patients. AIDS . 2010 May 15;24(8):1127-34.
  6. Mehta S, Giovannucci E, Mugusi FM, et al. Vitamin D status of HIV-infected women and its association with HIV disease progression, anemia, and mortality. PLoS One . 2010 Jan 19;5(1):e8770.
  7. Bang UC, Shakar SA, Hitz MF, et al. Deficiency of 25-hydroxyvitamin D in male HIV-positive patients: a descriptive cross-sectional study. Scandinavian Journal of Infectious Diseases. 2010 Apr;42(4):306-10.
  8. Mehta S, Hunter DJ, Mugusi FM, et al. Perinatal outcomes, including mother-to-child transmission of HIV, and child mortality and their association with maternal vitamin D status in Tanzania. Journal of Infectious Diseases . 2009 Oct 1;200(7):1022-30.
  9. Rodríguez M, Daniels B, Gunawardene S, et al. High frequency of vitamin D deficiency in ambulatory HIV-positive patients. AIDS Research and Human Retroviruses. 2009 Jan;25(1):9-14.
  10. Van Den Bout-Van Den Beukel CJ, Fievez L, et al. Vitamin D deficiency among HIV type 1-infected individuals in the Netherlands: effects of antiretroviral therapy. AIDS Research and Human Retroviruses . 2008 Nov;24(11):1375-82.
  11. Welz T, Childs K, Ibrahim F, et al. Efavirenz is associated with severe vitamin D deficiency and increased alkaline phosphatase. AIDS . 2010 Jul 31;24(12):1923-8.
  12. Gyllensten K, Josephson F, Lidman K, et al. Severe vitamin D deficiency diagnosed after introduction of antiretroviral therapy including efavirenz in a patient living at latitude 59 degrees N. AIDS . 2006 Sep 11;20(14):1906-7.

 

###

CATIE-News is written by Sean Hosein, with the collaboration of other members of the Canadian AIDS Treatment Information Exchange, in Toronto.

From Canadian AIDS Treatment Information Exchange (CATIE). For more information visit CATIE's Information Network at http://www.catie.ca

Source: CATIE: CANADIAN AIDS TREATMENT INFORMATION EXCHANGE


...positive attitudes are not simply 'moods'

Site Map

Contact Bradford McIntyre.

Web Design by Trevor Uksik

Copyright © 2003-2017 Bradford McIntyre. All rights reserved.

DESIGNED TO CREATE HIV & AIDS AWARENESS